Your Recovery
Starts Here.

How to Respond to an Opioid Overdose

Drug Detox , Drug Rehab Alexa Iocco | January 26, 2022

How to Respond to Opioid Overdose Resurgence Behavioral Health

Recognizing a Drug Overdose

Over the past 5 years, Americans across the nation have fallen victim to the ever-growing opioid epidemic, which raises numerous questions, including what is transfer addiction, and has become an increasing concern for many. With the rising numbers of fentanyl being used in heroin and other drugs, many individuals are caught off guard and taken by surprise by these deadly chemicals and the high risk it poses for a drug overdose. Now more than ever, it is crucial to know what to do if you or someone you know experiences an overdose. Without the knowledge and ability to act right away, it could put someone’s life in jeopardy if not handled with proper care and immediate intervention. Many may feel uncertain about the signs to look for that indicate someone is in danger and in need of opioid overdose support and intervention. This understanding is imperative as the inquiry into ‘what is transfer addiction?’ unveils the complexity and multifaceted nature of addiction, extending the impact of the opioid crisis to more people than anyone is aware of within your communities.

Addiction Treatment that
Just Works

Individualized treatment programs delivered in a comfortable, relaxed setting promote healing in your recovery journey.

First, it is important to understand what an overdose is before being able to effectively support someone experiencing a drug overdose. An overdose is defined as a biological response that occurs when the body has had too much of one substance or a combination of a substance. In some cases, overdoses are accidental but there are some instances where individuals will purposely overdose with an intent to harm themselves. All illicit drugs or prescription drugs run the risk and capability of having users experience an overdose should they take too much of that substance. While individuals experiencing an overdose can be saved, there are many who succumb to their addiction and lose their life to opioid overdose. Overdoses can be hard for some individuals to identify within themselves as they are too under the influence to recognize the severity of the symptoms being felt and don’t have any red flags go up until it is too late. 

The following are some signs and symptoms that provide a good indication that someone is in need of immediate care and proper overdose responses. 

  • Experiencing severe chest pain 
  • Difficulty breathing or abnormal breathing 
  • Strong, intense headaches 
  • Seizures 
  • Anxiety 
  • Delirium 
  • Extreme irritability or agitation 
  • Skin color dramatically changes – If using a depressant, skin will turn a pale or have a bluish tint. For stimulants, skin will often turn red or flushed 
  • Passing out and having an unresponsive loss of consciousness.
  • Body temperature will drastically change. Individuals will often experience hypothermia or hyperthermia 
  • Pulse rates will change to either fast, slow, or irregular 

What to Do if You Think a Person is Overdosing

Witnessing or experiencing an opioid overdose is often an overwhelming and high-stress situation. You want to do what you can to intervene and support the individual but, at the same time, you want to know that you are making the right steps to ensure the person’s safety. The first crucial step when being involved with a drug overdose is to do your best to remain calm and carefully think out your next steps in a timely manner. It is also important that you contact 911 if you are concerned that someone is overdosing as a medical professional will have the right medical procedures that can be utilized to help assist in saving someone’s life. If the individual is seeking treatment for their addiction, considering facilities like Costa Mesa prescription drug rehab can provide specialized care and support.

If you approach someone you think may be overdosing, here are some key steps that you should take to help you assess and determine if they are in need of medical and overdose care. 

  1. Assess the environment and scene around the individual- Your own individual safety is important and you want to make sure that you are not putting yourself at risk by going to assist this person. If there is paraphernalia or drugs/drug containers around you will want to avoid touching those as that can put you at risk for being exposed to deadly substances such as fentanyl. 
  2. Call 911 or trained medical professionals to come support- Not everyone is a doctor or trained in the medical field to have a proper understanding of how best to support someone experiencing an opioid overdose. Calling in the right professionals will ensure that the individual will receive the proper medical intervention to help save their life. 
  3. Look for and identify signs of overdose-  If the person appears to be unconscious, you should try to wake them up first by speaking loudly or pressing firmly with your knuckles on their breast bone. If someone is overdosing, they will not respond to these measures then it is a good indicator that they are having a drug overdose. Look for other symptoms that may suggest that the person is overdosing such as the examples given above. 
  4. Administer Naloxone-  Naloxone is the life saving drug that can block the opioid receptors in the brain and be able to reverse a drug overdose. If the individual is still unresponsive after 2-3 minutes, administer another dose of naloxone.  When you administer Naloxone, you may not see improvement for up to 5 minutes. Even if the person becomes conscious again, it is highly important that they are still seen by medical professionals as there is a risk that the individual can become unconscious or stop breathing again
  5. If you have first aid training, complete first aid interventions- If the person is conscious, lay them on their side to open up their airway. If their breathing stops, continue CPR or rescue breathing until a medical professional is present on the scene.  
  6. Monitor- Continue watching the person’s breathing and physical state. Naloxone works temporarily to reverse the side effects of an opioid overdose. You will want to ensure that the individual remains breathing and conscious until a paramedic or medical professional attends the scene. 

Is it Safe to Respond to a Person Who’s Overdosing

There are often concerns around your own safety and well-being when you will be responding to someone experiencing an overdose. Some may also be using drugs and are concerned that there will be legal trouble if they are caught with drugs themselves. There are good samaritan laws that are in place to put others’ safety at top priority and remove the barriers from others intervening. If you support someone through an overdose and have any illegal drugs or paraphernalia on you, you will be protected legally and won’t be prosecuted for being in possession of these items. Additionally, the person having a drug overdose is protected from criminal prosecution for any crimes relating to drug possession or illicit drug use. The good samaritan laws require that anyone who sees another person overdosing has a moral and legal obligation to call 911 and support that person in getting medical help. 

What to Do After an Overdose

An overdose is a scary moment to be a part of for the individual who is overdosing and for the person that is intervening and saving the other person from a fatal opioid overdose. Once the person becomes stabilized, many may think that there is no additional support needed for the person or be unsure of what the next steps are to support the individual. First, it is important to get the individual to a hospital. An overdose can have symptoms that arise some time after the overdose and will require the knowledge of medical professionals to ensure that their physical wellbeing and safety are maintained. 

Many may wonder if the person will need to attend treatment after overdosing. This decision relies on the willingness of the person and their unique circumstances. If this was the person’s first time using drugs and was an accidental opioid overdose then it may not be necessary to get treatment. However, it is always a good idea to provide information and support around drug use and the dangers associated with it. 

For others that have had a drug overdose either on purpose or accidentally and have been using drugs for an extended period of time, then it may be time to sit down with the person to provide options and information about different forms of therapy for addiction treatment. 

Drug and Alcohol Rehab at Resurgence

Resurgence Behavioral Health offers patients a drug and alcohol rehab program that will help them heal from the turmoil of addiction and foster self-discovery and growth. Addiction is often a byproduct of inner emotional demons that have not been processed or dealt with. As you are able to release the emotions you have repressed for so long and learn new methods of coping, you will see the brighter side of sobriety while feeling equipped to handle any emotional pains in your future while maintaining your recovery. Our healing process is holistic and unique as we see our patients for the dynamic individuals that they are and work to help them regain their self-worth and confidence. Contact Resurgence today to talk to one of our friendly staff about beginning your own individualized treatment programs offered within our facility. 

Addiction Treatment that
Just Works

Individualized treatment programs delivered in a comfortable, relaxed setting promote healing in your recovery journey.

Does your Insurance Cover Rehab?

At Resurgence, we accept most PPO insurance. Verify your insurance now.